Alert archive / Montana / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 28, 2020, 4:20 PM MDT for Lewis and Clark County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 4:20 PM MDT (22:20 UTC)
- Expired
- Jun 28, 2020, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
141
WGUS55 KTFX 282220
FFWTFX
MTC049-290115-
/O.NEW.KTFX.FF.W.0001.200628T2220Z-200629T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
420 PM MDT Sun Jun 28 2020
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
Northern Lewis and Clark County in west central Montana...
* Until 715 PM MDT.
* At 420 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that may experience flash flooding include...
Barr Creek Road west of Augusta.
Willow Creek and North Fork Willow Creek will experience sharp rises.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4748 11258 4747 11257 4746 11256 4746 11254
4747 11252 4747 11251 4752 11248 4753 11247
4754 11244 4754 11243 4755 11243 4756 11244
4756 11246 4756 11250 4755 11253 4754 11256
4753 11258 4752 11259 4752 11258
FLASH FLOOD...RADAR INDICATED
$$
Kredensor1 follow-up statement
862
WGUS75 KTFX 290111
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
711 PM MDT Sun Jun 28 2020
MTC049-290121-
/O.EXP.KTFX.FF.W.0001.000000T0000Z-200629T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis and Clark MT-
711 PM MDT Sun Jun 28 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT THIS EVENING FOR
NORTHERN LEWIS AND CLARK COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4748 11258 4747 11257 4746 11256 4746 11254
4747 11252 4747 11251 4752 11248 4753 11247
4754 11244 4754 11243 4755 11243 4756 11244
4756 11246 4756 11250 4755 11253 4754 11256
4753 11258 4752 11259 4752 11258
$$
KredensorWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:44 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 28, 2:44 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 244 PM MDT Sun Jun 28 2020 .SYNOPSIS... A strong summer storm will bring cool and wet conditions through the first half of the work week, with the potential for flooding along and west of the Interstate 15 corridor across Central and North Central Montana due to heavy rainfall. High temperatures on Monday will struggle to rise into the mid-50s to mid-60s. && .DISCUSSION... Rest of this afternoon through Monday night....primary concern over the period will be the threat for heavy rain and subsequent flooding, especially on waterways emanating from the Rocky Mountain Front and the adjacent foothills of the Rocky Mountain Front. Anomalous H500 trough/closed low (~3 standard deviations) will continue to dig southeast from over Southeastern Oregon and into the Central Great Basin through Monday night, all the while a broad H700 closed low slowly meanders along the Idaho/Montana borders (this afternoon through Monday morning) before opening slightly and lifting northeast to over North Central Montana/Southern Canada (Monday afternoon through Tuesday morning). This pattern and synoptic setup will promote deep east to northeast low to mid-level flow over Central and North Central Montana over the next 48hr, which will help to enhance and focus precipitation along the north/east facing slopes of the Rocky Mountain Front and Central Montana mountains thanks to orographic lift. In addition, very strong divergence and frontogenetic lift will also overspread the region from south to north (especially northwest of the H700 low track) over the period, which will aide in additional synoptic scale ascent and precipitation development. Expect showers and thunderstorms this afternoon to transition to a more widespread stratiform rain event as instability decreases with the loss of heating; however, some embedded convective elements could persist into the evening/overnight hours thanks to slightly negative/near 0 LI's. Precipitation will generally stay stratiform in nature on Monday/Monday night, but some thunderstorms can't be ruled out as additional cooling aloft steepens mid-level lapse rates (especially across Southwest and Central Montana). Higher precipitation amounts than currently forecasted could materialize should these convective elements persist longer than anticipated. None-the-less, widespread precipitation totals of 2-4" are expected within the ongoing Flood Watch located across portions of Central and North Central Montana, with isolated pockets approaching 6" along the Rocky Mountain Front from approximately Lincoln to Heart Butte. Elsewhere, a good soaking rain is expected with amounts of generally 0.75-1.5", with even some mountain snow above 8000ft. Am especially concerned with Northern Lewis and Clark, Western Cascade, Western Teton, and Western Pondera Counties, where probabilities of exceeding 4" of QPF is around 20- 30%. While this might not seem very high with respect to probabilities, past synoptic setups with deep low to mid-level easterly flow and strong forcing/lift have produced rainfall totals that have exceeded model guidance. While precipitation amounts will likely stay below flash flood guidance over the next 48hr with respect to 1, 3, and 6hr rates; the cumulative amounts of precipitation falling in complex terrain will likely lead to some flooding of streams, creeks, rivers and low-lying areas. High temperatures on Monday will be well below normal, with readings struggling into the mid-50s to mid-60s. - Moldan Tuesday and Wednesday...The mid-level closed low lifts from Western MT into Alberta Tuesday with lingering troughing and cyclonic flow across the Northern Rockies through Wednesday in its wake. Focus for steadier rain north of the low shifts north along the Rocky Mtn Front and eventually into Alberta through the day Tuesday with some differences still in how much additional precipitation falls over northern portions of the Rocky Mtn Front and Glacier county. GFS and CMC models are slowest, leading to significantly more precipitation Tuesday in these areas, where ECMWF and NAM models lift the low north quicker for a lower threat for additional significant precipitation in these areas. Otherwise, cyclonic circulation with associated cold air aloft lifting through the region will bring numerous showers with perhaps a few isolated thunderstorms for most of the forecast area, especially with afternoon heating and destabilization. Drier air wraps into the region by Wednesday but with continued troughing and cyclonic flow aloft showers and thunderstorm will increase again Wednesday afternoon. Thursday through the Independence Day Weekend... The large scale pattern later this week into the weekend supports continued upper level troughing centered along or off the west coast while ridging in the Central US expands back to the W and SW. Gradual warming is likely as troughing shifts back to the west of the area with temperatures likely returning to seasonal norms by the weekend. Still a lot of details to be worked out however with regard to the impact of shortwave features moving through the trough centered to our west, which would maintain at least some chance for convective precipitation throughout the period. -CC/Hoenisch && .AVIATION... Updated 1105 AM MDT Sun Jun 28 2020 (28/18Z TAF Period) Expect conditions to deteriorate through the afternoon and evening hours today as a strong and anomalous summer storm impacts the Northern Rockies. CIGS will fall to MVFR/IFR conditions by the late afternoon/early evening hours at all terminals if they are not already there. Expect CIGS to remain at MVFR/IFR conditions into the day on Monday, with periods of MVFR/IFR VIS beneath areas of heavy precipitation. Precipitation could become especially heavy this evening and into Monday morning over portions of Central and North Central Montana (i.e. KCTB, KGTF, KLWT, and KHLN terminals), which could lead to ponding of water on runways. Mountains will be obscured for the duration of the 2818/2918 TAF period. - Moldan NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .HYDROLOGY... Confidence remains high in precipitation totals through Tuesday of around 2 inches or more for areas along the Rocky Mtn Front, with locally higher amounts in areas where terrain and mesoscale and/or convectively forced precipitation is more intense. Precipitation will continue to develop across Southwest and Central Montana today, lifting north into North Central Montana by the late afternoon/evening hours. Locally intense precipitation is possible across the region over this timeframe, with the potential for convection to be anchored to higher terrain. Effects of the longer duration heavier precipitation along the Rocky Mtn Front will initially lead to rises on smaller streams by early Monday, with some concerns for road washouts and other terrain/precipitation based hydrologic impacts through Monday. As this runoff works into the larger creeks and rivers originating along the Rocky MTn front, latest river forecasts projections show the Dearborn river reaching minor flood stage as early as Monday evening with the Sun, Marias and St Mary Rivers projected to reach flood/near flood stage by Tuesday or Wednesday. A Flood Watch continues for areas along the Rocky Mtn Front with multiple hydrologic hazards expected to develop and evolve over the next few days. && .PRELIMINARY POINT TEMPS/POPS... GTF 50 57 48 62 / 100 100 80 70 CTB 48 55 47 61 / 100 100 90 90 HLN 48 59 46 62 / 100 100 80 90 BZN 47 62 43 64 / 100 90 70 80 WYS 36 50 34 55 / 100 80 70 90 DLN 43 57 41 59 / 100 80 70 90 HVR 53 64 52 68 / 90 100 70 70 LWT 48 59 45 63 / 100 90 70 70 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch from midnight MDT tonight through Wednesday afternoon Cascade...Central and Southern Lewis and Clark... Eastern Glacier...Eastern Pondera...Eastern Teton...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:10 PM MDT | Special Weather Statement | TFX | Blaine | 35 min |
| Jun 27, 6:48 PM MDT | Special Weather Statement | TFX | Hill | 27 min |
| Jun 27, 6:51 PM MDT | Special Weather Statement | TFX | Blaine | 39 min |
| Jun 27, 7:05 PM MDT | Special Weather Statement | TFX | Jefferson | 25 min |
| Jun 27, 7:34 PM MDT | Special Weather Statement | TFX | Jefferson | 26 min |
| Jun 28, 3:29 AM MDT | Special Weather Statement | TFX | Hill | 46 min |
| Jun 28, 4:18 AM MDT | Special Weather Statement | TFX | Hill | 42 min |
Nearby
Flash Flood Warnings in Montana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.